Alert archive / Kansas / Red Flag Warnings in 2025
Red Flag Warning 11, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Mar 19, 2025, 7:02 PM CDT for 6 counties in Kansas. It took effect at Mar 20, 2025, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2025, 7:02 PM CDT (00:02 UTC)
- In effect from
- Mar 20, 2025, 1:00 PM CDT
- Expired
- Mar 20, 2025, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Dodge City, KS
Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
683 WWUS83 KDDC 200002 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 702 PM CDT Wed Mar 19 2025 KSZ061-062-074-075-084-085-210100- /O.NEW.KDDC.FW.W.0011.250320T1800Z-250321T0100Z/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens- 702 PM CDT Wed Mar 19 2025 /602 PM MDT Wed Mar 19 2025/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 8 PM CDT /7 PM MDT/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR WESTERN KANSAS... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/ Thursday. * AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 084 Morton and Fire Weather Zone 085 Stevens. * TIMING...From 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/ Thursday. * WINDS...Southwest 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
1 follow-up statement
553 WWUS83 KDDC 210030 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 730 PM CDT Thu Mar 20 2025 KSZ061-062-074-075-084-085-210130- /O.EXP.KDDC.FW.W.0011.000000T0000Z-250321T0100Z/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens- 730 PM CDT Thu Mar 20 2025 /630 PM MDT Thu Mar 20 2025/ ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 19, 5:00 PM CDT, 2 hours 2 minutes earlier. Its key messages:
- Winds diminish tonight as the powerful storm system exits the central plains
- A dry cold front will move through Friday increasing the winds during the day
- Long term trends are showing more of a quiet weather pattern
Area forecast discussion, Mar 19, 5:00 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 500 PM CDT Wed Mar 19 2025 .KEY MESSAGES... - Winds diminish tonight as the powerful storm system exits the central plains - A dry cold front will move through Friday increasing the winds during the day - Long term trends are showing more of a quiet weather pattern && .DISCUSSION... Issued at 203 PM CDT Wed Mar 19 2025 19Z surface observations and upper air analysis shows a tightly compact closed 500 mb low centered over the Kansas City metro with a 992 surface low centered just south of Davenport, IA. Winds on the backside of the low continue to be strong with 850 mb winds 40-60 kts through southwest Kansas and a tightly packed surface pressure gradient leading to sustained surface winds at 30 mph and gusts to 50 mph. The last remaining area of mid level lift is located along and east of the 183 corridor and the snow should be ending by mid afternoon. Conditions should continue to improve tonight as the snow will have long ended and as the upper low moves to the east we should see winds gradually diminish through the overnight and settle to around 5-15 mph by sunrise Thursday morning. Thursday should have the return of southwest winds and mainly sunny skies through the mid afternoon. We will have elevated fire danger mainly in Morton county where little to no snow fell, winds will increase to around 25 mph gusts and relative humidity values fall to 10%. 850 mb temperatures should warm to around 8-12(C) and highs should get back into the 60s. Both short term models and long range ensemble forecasts have a quick moving shortwave coming from the Rockies into the central plains from Thursday night into Friday. This will bring in a cold front with little moisture so precipitation is not anticipated. Winds will pick up post frontal as 850 mb winds increase to 35-40 kts and surface winds will be 20-30 mph. Winds will be strongest in the morning and then diminish through the afternoon but given the dry ground and relative humidity values falling to around 10% another elevated fire danger is expected. Long range ensemble forecast and clusters show a quieter weather pattern into early next week. They are in agreement on Sunday of another longwave trough with the better energy located in the northern plains. This means we will have mainly dry conditions but we will also have another cold front come in on Sunday that will bring breezy northwest winds during the day. Early next week the upper air pattern is setting up to have a building ridge in the west and the trough in the east putting the central plains in northwest flow. Milder air from the west should help to get temperatures back into the 70s and 80s. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 500 PM CDT Wed Mar 19 2025 VFR is expected through TAF pd. Any remaining VFR cigs will clear out this evening as a weather system moves away from the terminals. This system still has pretty low sfc pressure, so NW winds 15-25 kt will gradually decrease as the evening continues. SW winds 10-20 kt are expected tomorrow. && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for KSZ030-031-043>046-061>066-074>081-084>090. && DISCUSSION...Tatro AVIATION...Sugden
Hazardous weather outlook, Mar 19, 2:37 AM CDT, 16 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 237 AM CDT Wed Mar 19 2025 KSZ030-031-043>046-061>066-074>081-084>090-200745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 237 AM CDT Wed Mar 19 2025 /137 AM MDT Wed Mar 19 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Wednesday. Widespread snow and blowing snow will create difficult to dangerous travel along and north of US 50 Wednesday morning. Blizzard warnings have been expanded to US 50. Snow will end rapidly west to east Wednesday afternoon. Intense to damaging northwest winds will continue Wednesday, with gusts to near 75 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Critical wildfire danger is expected primarily southwest of Dodge City Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
In the hours before
Local storm report, Mar 19, 3:50 PM CDT, 3 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
350 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Blizzard 4 NW Pierceville 37.93N 100.72W
03/19/2025 Finney KS Mesonet
The Garden City Airport KGCK measured
Blizzard criteria with visibility commonly
at one quarter mile in snow with winds
sustained around 40 mph and gusts commonly
between 50 mph and 65 mph. Blizzard criteria
ended around 11 am.
&&
MRLocal storm report, Mar 19, 3:57 PM CDT, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
357 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Blizzard 2 NW Ft. Dodge 37.76N 99.96W
03/19/2025 Ford KS Mesonet
The Dodge City Airport KDDC measured
Blizzard criteria with persistent one
quarter of a mile visibility in snow with
sustained wind speeds between 30 and 45 mph
and gusts commonly between 50 and 60 mph.
The criteria began just after 8 am, lasting
through 11 am.
&&
MRLocal storm report, Mar 19, 4:01 PM CDT, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Dodge City KS
401 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM Non-Tstm Wnd Dmg 1 NNE Dodge City 37.77N 100.01W
03/19/2025 Ford KS Public
Large tree limbs broken and covering
driveway and portions of street. Report
received from social media with picture.
&&
MRLocal storm report, Mar 19, 4:02 PM CDT, 3 hours before
Preliminary Local Storm Report
National Weather Service Dodge City KS
402 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM Non-Tstm Wnd Gst 2 E Medicine Lodge 37.28N 98.55W
03/19/2025 M60 MPH Barber KS ASOS
ASOS station KP28 Medicine Lodge.
&&
MRLocal storm report, Mar 19, 4:35 PM CDT, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
435 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 AM Non-Tstm Wnd Dmg 3 NE Belpre 37.98N 99.06W
03/19/2025 Edwards KS Emergency Mngr
Large Tree branch fell on a powerline
causing a house fire.
&&
MRLocal storm report, Mar 19, 4:43 PM CDT, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
443 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Blizzard La Crosse 38.54N 99.30W
03/19/2025 Rush KS Emergency Mngr
Blizzard conditions including 60 mph gusts,
one quarter mile visibility in snow and
blowing snow roughly between 10 am and 3 pm.
&&
MRNearby
Red Flag Warnings in Kansas, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.